Kansas, 2020

Flash Flooding and Hail in Kansas, May 24 to 25, 2020

May 24 to 25, 2020 · NWS ICT · 22 events in 5 counties and zones

Severe thunderstorms moved across central Kansas during the evening of May 24th. These storms produced quarter to half dollar sized hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms moved across central Kansas during the evening of May 24th. These storms produced quarter to half dollar sized hail and damaging winds. Heavy rainfall associated with these storms resulted in flash flooding in Ellsworth, Russell and Saline counties. Some of the higher reports ranged from 3 inches to 6.59 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 24, 2:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
309 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Sun May 24 2020

A compact convectively-induced mid-level circulation is currently
rotating northeast across northeast KS. This feature coupled with an
increasingly moist/unstable and uncapped airmass is supporting
scattered thunderstorm activity, mainly across northeast KS and
points northeastward. Thinking brunt of activity associated with
this feature will likely remaining northeast of the forecast area
this afternoon.

Attention then turns to scattered/numerous thunderstorm potential
this evening and overnight after about 4-5 PM, especially northwest
of the KS Turnpike corridor. The culprits are a strong frontal zone
approaching from the northwest, in concert with a deep western CONUS
trough approaching slowly from the west, amidst a
moist/unstable/weakly capped airmass. Combination of strong/fat
instability and weak to modest deep layer shear should support at
least embedded supercell structures, with a large hail/damaging wind
threat, especially before about 10 PM. Additionally, per latest
observational trends and RAP short-term forecast soundings, cannot
rule out an isolated tornado threat across central KS, where
enhanced backed flow exists just north of returning rich
moisture/instability.

Over time through the evening, veer-back deep layer shear profile in
concert with big cold pools and mid-upper flow oriented parallel to
the frontal zone should support numerous storm mergers, with main
hazards transitioning to pockets of marginally severe hail, damaging
winds, and very heavy rainfall. Localized flash flooding is
possible. Severe threat should continue to drop off through about 2
AM.

Scattered to numerous showers and thunderstorms are likely Monday
through Monday evening across much of the area, as the frontal zone
continues to move slowly east across the region, amidst a moist and
uncapped airmass. Rather meager instability owing to poor mid-level
lapse rates should limit the severe threat, although pockets of very
heavy rainfall are likely given the deep warm and moist
atmosphere.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun May 24 2020

Seasonably cool temperatures and periodic shower/thunderstorm
chances will persist across the region Tuesday through Thursday, as
the western CONUS upper trough eventually stalls across the Southern
Plains. The threat for widespread heavy rainfall and severe weather
will likely be low during this period given meager instability,
shear, and forcing. Daytime high temperatures look mostly in the
70s. Mostly dry and warmer weather should return Friday through next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM CDT Sun May 24 2020

Widely scattered showers and thunderstorms will rotate around an
area of low pressure moving north across central and eastern
Kansas this afternoon. Otherwise, VFR conditions are expected to
prevail thru the daylight hours. Scattered to numerous showers and
storms are expected tonight into Monday morning with MVFR cigs
developing and occasional MVFR/IFR vsbys in storms.

KED

&&

.HYDROLOGY...
Issued at 309 PM CDT Sun May 24 2020

Slow-moving scattered to numerous thunderstorms will likely
support a handful of areal and/or flash flood warnings across
mainly central KS this evening and overnight. The heavy rainfall
threat will shift and expand eastward for Monday afternoon-
evening, with additional flood and/or flash flood warnings
possible through central and eastern KS. Modest rises on area
rivers and streams are likely, which could support some river
flood warnings. Worst case scenario rainfall brings numerous river
forecast points into minor and moderate flooding across central
and eastern Kansas. Will continue to monitor area rivers and
streams for possible flood warnings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  71  58  73 /  60  80  50  40
Hutchinson      61  68  56  73 /  70  80  40  30
Newton          62  70  57  72 /  60  80  50  40
ElDorado        63  71  58  73 /  50  80  70  50
Winfield-KWLD   64  71  58  73 /  50  80  60  50
Russell         57  64  51  75 /  80  60  20  20
Great Bend      58  64  52  74 /  80  60  20  20
Salina          61  69  56  73 /  80  80  50  30
McPherson       61  69  56  72 /  70  80  50  30
Coffeyville     65  75  62  76 /  50  80  70  70
Chanute         65  75  62  75 /  50  80  80  70
Iola            66  75  62  76 /  50  80  70  70
Parsons-KPPF    65  75  62  75 /  50  80  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ032-033-047>053-
067>070-082-083-091>094.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
HYDROLOGY...ADK
Hazardous weather outlook, May 24, 2:46 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Sun May 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected this evening,
mainly across central Kansas. The strongest activity will be capable
of large hail and damaging winds, along with perhaps an isolated
tornado or two. Pockets of very heavy rainfall are likely, which may
lead to localized flash flooding. The hail and isolated tornado
threat will diminish by around 10 PM, with heavy rainfall and 50 to
60 mph winds remaining possible through about 3 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected once
again across the region Monday afternoon and evening. The primary
threat will be pockets of heavy rainfall, which may lead to
localized flash flooding.

Periodic shower and thunderstorm chances will persist across the
region Tuesday through Thursday. The threat for severe weather will
likely be low during this period, although pockets of heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed through about 10 PM across mainly
central Kansas. Rainfall reports are always appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 24, 12:53 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
153 PM CDT Sun May 24 2020

KSZ070-241930-
Greenwood KS-
153 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 230 PM CDT.

* At 152 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Hamilton, or 12
  miles northeast of Eureka...moving northeast at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Eureka, Hamilton, Virgil, Eureka City Lake and Eureka Airport.

LAT...LON 3780 9596 3782 9639 3817 9609 3817 9596
TIME...MOT...LOC 1852Z 228DEG 41KT 3791 9609

DARMOFAL

The radar

The Wichita radar (KICT), 141 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 heavy rain, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Barton

When
May 24, 4:00 PM CST to May 25, 11:13 AM CST
Where
Barton County, 3.84 mi E of Hitschmann
Reported by
Trained Spotter
Coordinates
38.610, -98.500

Event total of 3 inches in the last 24 hour period.

Heavy Rain, Ellsworth

When
May 24, 5:00 PM CST to May 25, 9:00 AM CST
Where
Ellsworth County, 10.2 mi NNE of Carneiro
Reported by
Trained Spotter
Coordinates
38.870, -97.970

Event total of 4.5 inches through report time in the previous 24 hour period.

Heavy Rain, Saline

When
May 24, 6:00 PM CST to May 25, 6:26 AM CST
Where
Saline County, 5.55 mi N of Hedville
Reported by
CoCoRaHS
Coordinates
38.950, -97.740

Event total of 6.59 inches through reporting time in the last 24 hours.

Heavy Rain, Saline

When
May 24, 6:00 PM CST to May 25, 7:00 AM CST
Where
Saline County, 1.75 mi SE of New Cambria
Reported by
COOP Observer
Coordinates
38.860, -97.480

Observer measured 3.28 inches of rain in the last 24 hours.

Heavy Rain, Saline

When
May 24, 6:00 PM CST to May 25, 6:48 AM CST
Where
Saline County, 2.56 mi ESE of (Sln)salina Muni Arp
Reported by
Public
Coordinates
38.780, -97.610

Event total of 4 inches in the last 24 hours.

Hail, Russell

When
May 24, 6:32 PM CST to 6:35 PM CST
Where
Russell County, 2.63 mi NW of Homer
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.880, -98.760

Courtesy of KAKE television station.

Hail, Russell

When
May 24, 6:35 PM CST to 6:38 PM CST
Where
Russell County, 1.28 mi WNW of Wilson Lake
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.940, -98.570

Army Corp of Engineers at Wilson Lake.

Hail, Lincoln

When
May 24, 7:05 PM CST to 7:07 PM CST
Where
Lincoln County, 2.33 mi NNE of Westfall
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.960, -97.980

A small amount of quarter sized hail with minimal damage. Time is estimated from radar.

Hail, Saline

When
May 24, 8:16 PM CST to 8:18 PM CST
Where
Saline County, 3.5 mi N of Brookville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -97.860

Hail, Saline

When
May 24, 8:30 PM CST to 9:00 PM CST
Where
Saline County, 0.54 mi E of Brookville
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -97.860

Several rounds of hail between 9 to 10 PM. Report and picture of hail sent via Facebook.

Hail, Saline

When
May 24, 8:45 PM CST to 8:46 PM CST
Where
Saline County, 2.14 mi SSW of Hedville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -97.760

Mostly nickel sized hail with a couple larger.

Hail, Barton

When
May 24, 9:11 PM CST to 9:12 PM CST
Where
Barton County, 2.17 mi W of Great Bend
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -98.810

Hail, Barton

When
May 24, 9:11 PM CST to 9:12 PM CST
Where
Barton County, 0.88 mi NW of Great Bend
Measured
1 in hail
Reported by
Public
Coordinates
38.380, -98.780

Hail, Barton

When
May 24, 9:12 PM CST to 9:13 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -98.810

Thunderstorm Wind, Saline

When
May 24, 9:13 PM CST to 9:14 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
67 kt (77 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Dispatch reported numerous trees down across the city with some blocking roadways. The time of this report and speed are based on the peak wind gust at the Salina Airport.

Thunderstorm Wind, Saline

When
May 24, 9:13 PM CST to 9:14 PM CST
Where
Saline County, 1.38 mi S of (Sln)salina Muni Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.780, -97.650

Salina Airport observation.

Hail, Barton

When
May 24, 9:17 PM CST to 9:18 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1.25 in hail
Reported by
Public
Coordinates
38.360, -98.810

Flash Flood, Saline

When
May 24, 10:15 PM CST to May 25, 1:30 AM CST
Where
Saline County, 0.67 mi SSE of Salina to 2.92 mi ENE of Salina
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.822, -97.594

Water was reported over numerous roads across Salina with heavy rain.

Flash Flood, Saline

When
May 24, 11:00 PM CST to May 25, 1:30 AM CST
Where
Saline County, 4.79 mi N of Hedville to 4.96 mi N of Hedville
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
38.939, -97.750

Several yards underwater. The water was almost up to the knees of the observer at his house. Reported a 24 hour rainfall total of 6.59 inches.

Flash Flood, Ellsworth

When
May 25, 12:43 AM CST to 1:35 AM CST
Where
Ellsworth County, 3.45 mi N of Ellsworth to 1.5 mi ENE of Ellsworth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.780, -98.230

Kansas Highway 14 between mile markers 162 and 164 was closed due to water flowing over the road. Roads in the south part of Ellsworth were reported to be flooded as well.

Flash Flood, Russell

When
May 25, 12:43 AM CST to 2:00 AM CST
Where
Russell County, 5.04 mi ESE of Dorrance to 5.23 mi ENE of Dorrance
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.830, -98.490

US Highway 40 was closed for a few miles west of Wilson due to water flowing over the road.

Flash Flood, Saline

When
May 25, 12:50 AM CST to 1:45 AM CST
Where
Saline County, 3.62 mi SSE of Hedville to 3.4 mi NE of Brookville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.820, -97.730

Kansas Highway 140 between Salina and Brookville closed due to water over the road. Rainfall reports ranged from 3 to 4 inches in that area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893482, 893480, 893474, 893477, 893479, 893210, 893216, 893264, 893311, 893267, 893317, 893324, 893342, 893432, 893445, 893447, 893434, 893189, 893466, 893203, 893206, 893472.